New Mexico, 2017Tornado in New Mexico, July 6, 2017
July 6, 2017 · NWS ABQ · 1 event in 1 county or zone
A weak shower developing near San Felipe Pueblo shortly after 3 pm interacted with a strong dust devil that developed near Interstate 25 to produce a brief landspout tornado. A motorist traveling along Interstate 25 captured photos of the landspout just west of the highway.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak shower developing near San Felipe Pueblo shortly after 3 pm interacted with a strong dust devil that developed near Interstate 25 to produce a brief landspout tornado. A motorist traveling along Interstate 25 captured photos of the landspout just west of the highway. No damage occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 6, 2:27 PM MST, 3 minutes earlier.
Area forecast discussion, Jul 6, 2:27 PM MST, 3 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
327 PM MDT Thu Jul 6 2017
.SYNOPSIS...
Strong high pressure aloft near the Four Corners will continue to
strengthen as it shifts a little farther west over Utah through the
weekend. This position will maintain a broad northeast to southwest
steering flow aloft over the area that will favor isolated to
scattered thunderstorms over the high terrain and western half of the
state. The upper high will gradually weaken and drift back toward
east early next week with indications that the high will center over
the southern plains states by Tuesday. This will allow for gradual
increase in storm coverage early next week.
&&
.DISCUSSION...
Isolated to scattered thunderstorms of the drier variety and associated
localized downburst wind threat will remain the focus through this evening
for roughly the northwest half of the state. Very dry/broadly subsident
mid-level air stream evident across the southeast half where even
towering cumulus vicinity of the higher terrain have been struggling.
Recent Rapid Refresh runs have consistently shown at least isolated
convection over the central and south-central mountain ranges mid to
late afternoon slowly rolling toward the southwest into the
middle/lower RGV by early evening. The 3km NAM CONUS is much less
agressive. A more likely scenario would be isolated virga bombs (no
CG strikes) which is still a significant concern but not as robust as
what the HRRR predicts. Another significant concern... outflow winds
from convection drifting toward the southwest could become problematic
for portions of central NM to include the ABQ Metro. Will include a
mention of light showers or sprinkles lingering after midnight for
parts of NW/WC zones. Otherwise, another quiet overnight period
expected.
Strong high pressure aloft vicinity of the Four Corners will continue
to strengthen as it repositions a little farther north/west over
Utah through Friday. The upper high will remain anchored over the
southern Great Basin this weekend with 500mb heights gradually
lowering a few decameters between Friday and Sunday. There may be a
weak boundary flirt with the northeast late Friday or Saturday but
more importantly the steering flow would be a little more favorable
to bring convection over SC Colorado into that part of the area.
Growing confidence that the upper high will gradually shift/reposition
farther east early next week. Models generally support a broad
anticyclonic belt extending from the Colorado Rockies to the southern
plains with the ridge axis over far northern NM or just north of the
state. Resultant east or southeasterly flow beneath the high would
open the door for a westward-moving wave or two and support a nice
moistening trend beginning Sunday with PWAT near once inch at ABQ. KJ
&&
.FIRE WEATHER...
Not many changes made to the gridded forecast. Just a few near term
subtle changes in terms of delineating drier storms/LAL 6 as well as
some added overnight convection. Models haven't really changed their
tune all that much in terms of the overall weather pattern next
several days. Humidity values will incrementally rise...albeit small
through the weekend. Upper high will be situated over the greater
Four Corners area. Broad ENE steering flow for the storms. The
footprint of wetting rain coverage will increase ever so slightly
through the weekend. Western and central areas will be
favored...especially mountainous areas. Lightning ignition
probabilities will remain on the higher side. Similarly...strong
outflow and downdrafts will be associated with the
storms...especially mid afternoon through mid evening.
As far as the weather trend for next week...persistence will be a
pretty good forecast. Models are showing an eastward extent or
movement to the upper high as the week progresses. Storm coverage
however, should remain over western and central areas. Eastern areas
will have to contend with a mid level dry intrusion and capping
characteristics associated with the high. Humidity values look to be
near normal for the period and not showing signs of a significant
wet phase Monsoon burst. More of the normal smaller scale wetting
rain shaft thunderstorms. High temps should be near to a little
above normal.
Will need to watch for a more significant back door cold front the
following weekend which would help boost wetting thunderstorm
coverage and potential. 50
&&
.AVIATION...
18Z TAF CYCLE
Storms that fire up today will generally favor the NW third of the
state. FMN and GUP are most likely to be impacted by hit and miss
storms through the eve hrs. SAF/AEG/ABQ could be indirectly impacted
by outflow winds originating from storms. Tried to capture that
possibility using a tempo group late afternoon to mid evening. 50
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 63 99 63 98 / 10 10 20 10
Dulce........................... 49 90 50 89 / 20 20 30 30
Cuba............................ 58 87 57 87 / 30 40 50 50
Gallup.......................... 56 94 56 92 / 20 20 20 30
El Morro........................ 53 88 52 87 / 20 20 30 20
Grants.......................... 58 91 57 90 / 20 10 30 20
Quemado......................... 61 90 61 87 / 10 20 20 30
Glenwood........................ 63 98 63 96 / 30 20 30 40
Chama........................... 44 84 45 83 / 30 40 40 50
Los Alamos...................... 62 85 60 85 / 20 30 20 30
Pecos........................... 57 86 57 85 / 20 20 10 40
Cerro/Questa.................... 49 83 51 83 / 20 30 20 60
Red River....................... 43 81 43 78 / 20 50 20 70
Angel Fire...................... 42 81 42 79 / 20 40 20 60
Taos............................ 52 88 52 87 / 20 20 20 40
Mora............................ 55 83 54 83 / 10 30 10 50
Espanola........................ 63 92 61 92 / 20 20 20 20
Santa Fe........................ 61 85 60 85 / 20 30 20 30
Santa Fe Airport................ 60 91 60 91 / 20 20 20 20
Albuquerque Foothills........... 66 96 66 95 / 20 10 20 20
Albuquerque Heights............. 68 97 69 96 / 20 10 20 10
Albuquerque Valley.............. 64 98 64 97 / 20 5 20 10
Albuquerque West Mesa........... 67 97 66 96 / 20 10 20 10
Los Lunas....................... 63 98 63 97 / 10 5 20 10
Rio Rancho...................... 67 95 68 94 / 20 10 20 10
Socorro......................... 66 96 66 96 / 10 5 20 10
Sandia Park/Cedar Crest......... 55 90 56 89 / 10 20 20 20
Tijeras......................... 61 92 58 91 / 10 10 20 20
Moriarty/Estancia............... 56 90 57 89 / 10 10 10 10
Clines Corners.................. 57 87 57 87 / 5 10 5 10
Gran Quivira.................... 60 90 60 89 / 5 5 10 10
Carrizozo....................... 61 92 62 91 / 5 5 20 10
Ruidoso......................... 54 84 54 84 / 5 5 10 20
Capulin......................... 55 87 56 86 / 5 20 20 40
Raton........................... 54 91 54 90 / 10 20 20 40
Springer........................ 55 91 55 91 / 5 20 10 30
Las Vegas....................... 56 86 55 86 / 5 10 10 20
Clayton......................... 60 93 60 92 / 0 5 10 20
Roy............................. 58 89 59 89 / 5 10 5 20
Conchas......................... 66 95 66 96 / 0 5 5 10
Santa Rosa...................... 63 95 64 96 / 5 5 5 5
Tucumcari....................... 65 99 66 99 / 0 5 0 5
Clovis.......................... 64 94 65 94 / 0 0 0 5
Portales........................ 66 93 67 94 / 0 0 0 5
Fort Sumner..................... 66 94 67 95 / 0 0 0 5
Roswell......................... 68 98 68 98 / 0 0 5 0
Picacho......................... 62 90 63 91 / 0 0 5 5
Elk............................. 58 85 59 85 / 5 5 10 10
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
41
Hazardous weather outlook, Jul 6, 2:30 AM MST, 12 hours before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
330 AM MDT Thu Jul 6 2017
NMZ501>540-071200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
330 AM MDT Thu Jul 6 2017
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Isolated showers and thunderstorms this afternoon and evening over
central and western New Mexico will produce localized strong and
gusty winds.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warning for planning purposes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Tornado, Sandoval
- When
- July 6, 2:30 PM MST to 2:32 PM MST
- Where
- Sandoval County, 3.37 mi E of San Felipe Pueblo to 3.36 mi E of San Felipe Pueblo
- Rating
- EF0
- Path length
- 0.04 mi
- Path width
- 20 yd
- Reported by
- Broadcast Media
- Coordinates
- 35.428, -106.390
Brief landspout tornado developed just west of Interstate 25 north of the drainage that runs through San Felipe Pueblo. No damage occurred.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 6 to 8, 201720 deaths · 1 event
- Hail and Damaging Winds in Wisconsin, July 6, 2017$4.4 million · 3.5 in hail · 24 events
- Damaging Winds and Lightning Strikes in Georgia, July 6, 2017$115,000 · 55 kt wind · 14 events
- Hail and Damaging Winds in Wisconsin, July 6 to 7, 2017$44,000 · 1.25 in hail · 17 events
- Flash Flood and Hail in Minnesota, July 6, 2017$75,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in Michigan, July 6, 2017$39,000 · 1 in hail · 8 events
- Flood and Damaging Winds in Kentucky, July 6, 2017$20,000 · 56 kt wind · 14 events
- Hail and Damaging Winds in Michigan, July 6, 2017$23,000 · 61 kt wind · 9 events
- Damaging Winds and Lightning Strike in Virginia, July 6, 2017$22,000 · 50 kt wind · 10 events
- Tornado in Minnesota, July 6, 2017EF1 · 1 event
- Damaging Winds in Louisiana, July 6, 201753 kt wind · 22 events
- Damaging Winds and Heavy Rain in South Carolina, July 6, 2017$200 · 60 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701956.